Delayed Salivary Gland Pain and Swelling after RAI

By Douglas Van Nostrand, M.D. Reprinted, with permission, from page 237-238 of Chapter 26 of the book “Thyroid Cancer: A Guide for Patients”, (Keystone Press, 2010. Douglas Van Nostrand, M.D., Leonard Wartofsky, M.D., Gary Bloom, and Kanchan P. Kulkarni, MBBS, editors. See

While swelling and painof the salivary glands can occur within days of a 131I therapy, some patients may not experience swelling and/or pain until several months later.

The most likely cause for this appears to be a blockage of the flow of the saliva out of the glands caused by a narrowing of the ducts and/or thickened saliva. The narrowing is the result of scarring due to inflammation caused by the radiation.

The thickened saliva may be due to a combination of reduced saliva production secondary to the 131I and/or dehydration. Thus, as one begins to eat, the volume of thickened saliva increases but cannot pass through the narrowed duct into the mouth. The gland then rapidly swells, which can be painful. In some people, discomfort can result simply by looking at appetizing food.

The pain and swelling usually subsides in a few minutes or an hour, but it may occur again. This is usually not permanent but may last for several weeks to a few months. Chronic pain and swelling also is possible. The presence or absence of swelling and pain of your salivary glands within the first week after your treatment does not necessarily mean you will or will not experience this side effect months later.

Gently massaging your salivary glands may help reduce the above swelling or pain.

Depending on the severity and persistence of the symptoms, your physician may refer you to an otolaryngologist, also called an ear, nose, and throat specialist. This physician can evaluate the swelling and pain to make sure they are not due to other causes. If the radiation turns out to be the likely cause, the physician may consider other diagnostic tests to see if any of the main ducts are narrowed and could be reopened.

If you have experienced problems with your salivary glands following a previous 131I therapy, notify your physician before undergoing any additional 131I treatment. This side effect should not necessarily prohibit you from having additional 131I therapy.

Last updated: January 3, 2012